Wisconsin, 2015

Heavy Rain in Wisconsin, December 13 to 14, 2015

December 13 to 14, 2015 · NWS GRB · 10 events in 10 counties and zones

Two days of heavy rain caused localized flooding across central and east central Wisconsin on December 14th. The rain came in two waves, with thunderstorms early in the morning of the 13th, and a steady rain late on the 13th into the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Two days of heavy rain caused localized flooding across central and east central Wisconsin on December 14th. The rain came in two waves, with thunderstorms early in the morning of the 13th, and a steady rain late on the 13th into the 14th. Rivers and streams rose in response to the heavy rain, with minor flooding reported near a few rivers, including the Wisconsin River and Duck Creek. Duck Creek, on the west side of Green Bay (Brown Co.), crested at 18 feet, its highest December crest on record (since 1990).

Green Bay set a two-day total rainfall record of 3.51 inches, breaking the old record of 2.50 inches set in 1891. The single-day total of 1.91 inches on the 14th was the second wettest December day on record, falling just short of the record (1.94 inches set on December 12, 1891), and the total of 1.60 inches on the 13th was the third wettest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 12, 10:22 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Dec 12, 10:22 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1022 PM CST SAT DEC 12 2015

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.UPDATE...
ISSUED AT 616 PM CST SAT DEC 12 2015

WILL BE ISSUING AN ESF THIS EVENING FOR THE FORECAST
RAINFALL AMOUNTS OF 2.00 TO 2.50 INCHES FROM SUNDAY MORNING TO
NOON MONDAY. MANY RIVERS AND STREAMS WILL LIKELY REACH BANKFULL
WITH POSSIBLY A FEW REACHING MINOR FLOOD STAGE STARTING TUESDAY.
JUST TO PUT IN PERSPECTIVE ON HOW MUCH RAIN THIS IS FOR A
DECEMBER...NORMAL TOTAL PRECIPITATION FOR THE ENTIRE MONTH IS
AROUND 1.5 INCHES.
&&

.SHORT TERM...TONIGHT AND SUNDAY
ISSUED AT 332 PM CST SAT DEC 12 2015

A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDED FROM EAST CENTRAL
KANSAS TO SOUTHERN LOWER MICHIGAN AT 18Z. EAST-NORTHEAST WINDS
ACROSS THE FORECAST AREA KEPT TEMPERATURES IN THE 30S TO MID 40S
AND DEW POINTS MOSTLY IN THE 30S TODAY. SOUTHERLY FLOW TO THE
SOUTH OF THE BOUNDARY BROUGHT MID-UPPER 60S TEMPERATURES AND 60S DEW
POINTS AS FAR NORTH AS CENTRAL ILLINOIS.

850MB BAROCLINIC ZONE IS FORECAST TO MOVE NORTH INTO CENTRAL
WISCONSIN 00Z-06Z AND REACH NORTHERN WISCONSIN BY 12Z SUNDAY. HAVE
POPS INCREASING ACROSS THE AREA LATE TONIGHT AS THE BAROCLINIC
ZONE MAKES ITS WAY NORTHWARD. THE SURFACE BOUNDARY WILL ALSO MOVE
INTO SOUTHERN WISCONSIN LATE TONIGHT AND THEN INTO CENTRAL
WISCONSIN DURING THE DAY ON SUNDAY.

MID LEVEL LAPSE RATES BECOME RATHER STEEP ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN LATE TONIGHT INTO SUNDAY MORNING AND SPC HAD GENERAL
THUNDER IN THE SOUTHERN PART OF THE FORECAST AREA ON THE DAY1
OUTLOOK...AND IN CENTRAL WISCONSIN ON DAY2. AS A RESULT OF THIS...HAVE
THUNDER MENTIONED LATE TONIGHT AND SUNDAY MORNING.

HAVE AT LEAST PATCHY FOG MENTIONED ACROSS THE AREA TONIGHT AND
SUNDAY SINCE DEW POINT DEPRESSIONS IN THE AREA WERE ABOUT 6F OR
LESS. AS INCREASINGLY MOIST AIR PASSES OVER THE COLDER WATERS OF
LAKE MICHIGAN...FOG OVER THE LAKE MAY BECOME DENSE.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
ISSUED AT 332 PM CST SAT DEC 12 2015

AMPLIFIED FLOW TO CONT ACROSS THE CONUS NEXT WEEK. UPPER RIDGES
OVER THE ERN PACIFIC AND WRN ATLANTIC WITH GENERAL TROF OVER CNTRL
NOAM. THIS PATTERN ALLOWS SYSTEMS TO FOLLOW A PATH FROM THE NW
CONUS SE INTO THE SRN PLAINS...THEN NE THRU THE GREAT LAKES. ONE
STRONG SYSTEM TO ALREADY BE IMPACTING NE WI AT THE START OF THE
LONG TERM PERIOD WITH A SECOND SYSTEM DUE TO ARRIVE MID-WEEK. THIS
CNTRL NOAM UPR TROF IS FCST TO SHIFT EAST LATER IN THE WEEK AND
ALLOW MORE TYPICAL DECEMBER AIR MASS TO SETTLE OVER THE GREAT
LAKES.

ANY BRIEF DECREASE IN PRECIP INTENSITY/COVERAGE FROM SUNDAY
AFTERNOON WILL INCREASE/FILL BACK IN SUNDAY NGT AS THE SFC LOW
TRACKS N-NE INTO WRN WI AND LIFTS AN OCCLUDED FRONT THRU THE
STATE. ANOMALOUSLY HIGH PRECIPITABLE WATER...PLENTY OF LIFT AND
INCREASING MID-LEVEL FORCING FROM THE TRAILING CLOSED UPR LOW
ALONG WITH LIFT PROVIDED BY THE LEFT EXIT REGION OF THE UPR JET.
THIS WILL LEAD TO A SOAKING RAIN SUNDAY NGT. AN AVERAGE OF ONE-
HALF TO ONE INCH OF RAIN EXPECTED SUNDAY NGT. FORTUNATELY...THE
GROUND IS NOT COMPLETELY FROZEN AND SOME OF THIS RAIN SHOULD SOAK
IN.

COLDER AIR BEGINS TO GET WRAPPED INTO WI AS UPPER LOW MOVES ACROSS
AREA. STILL LOOKS LIKE TIMING OF COLD AIR ARRIVAL WILL BE
SUFFICIENTLY AFTER THE HEAVIER PCPN MOVES OUT OF THE AREA...THUS
ACCUMULATION POTENTIAL OVER THE NORTHWOODS LOOKS LIMITED AT BEST.

NEXT SYSTEM IS PROGGED TO LIFT NE INTO THE MIDWEST TUE NGT WITH
THE SFC LOW REACHING SW MN/NW IA BY 12Z WED. INCREASING SW WINDS
ALOFT WL ATTEMPT TO PULL WARMER AIR INTO WI...MAKING PCPN-TYPE
FORECAST A BIT PROBLEMATIC. HEAVIEST PCPN EXPECTED WELL WEST OF
FORECAST AREA AS SYSTEM MOVES ACROSS MN.

COLDER AIR THEN SETTLES INTO REGION AS UPPER TROF SETTLES OVER THE
EASTERN PART OF REGION...AT LEAST FOR A SHORT WHILE. TEMPS CLOSER
TO MID DECEMBER NORMS AFTER WEDNESDAY.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1022 PM CST SAT DEC 12 2015

CIGS WILL DETERIORATE TO IFR/LIFR OVERNIGHT ALONG
WITH VSBYS DROPPING INTO THE MVFR LEVELS AND THEN IFR LATE
TONIGHT. WITH STEADY RAINS ARRIVING LATE TONIGHT INTO
SUNDAY...WIDESPREAD LIFR/IFR CIGS VSBYS EXPECTED. THERE IS A
SLIGHT CHANCE FOR A THUNDERSTORM EARLY SUNDAY MORNING OVER CENTRAL
WISCONSIN AND NORTHEAST WISCONSIN. LITTLE OR NO IMPROVEMENT
EXPECTED SUNDAY NIGHT AS RAIN CONTINUES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........TDH
SHORT TERM.....MG
LONG TERM......JKL
AVIATION.......TDH
Hazardous weather outlook, Dec 12, 3:50 PM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CST SAT DEC 12 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
350 PM CST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT AHEAD OF A WARM
FRONT ASSOCIATED A STORM SYSTEM MOVING INTO THE SOUTHERN PLAINS.
SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN POSSIBLE SUNDAY MORNING AS THE WARM FRONT
CONTINUES TO MOVE NORTH AND THE STORM SYSTEM APPROACHES THE
REGION FROM THE PLAINS. THE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT RAINFALL TOTALS SHOULD BE MAINLY IN THE 2 TO 3 INCH
RANGE BY THE TIME THE RAIN ENDS OR CHANGES TO LIGHT SNOW ON MONDAY
NIGHT. WHILE FLOODING IS NOT ANTICIPATED...PONDING OF WATER ON
AREA ROADWAYS CAN BE EXPECTED...ALONG WITH A RISE IN AREA RIVERS
AND STREAMS.

ANOTHER SYSTEM IS FORECAST TO AFFECT THE REGION TUESDAY NIGHT
INTO WEDNESDAY. THERE IS STILL SOME UNCERTAINTY REGARDING THE
TRACK OF THE SURFACE LOW...THEREFORE IS IT TOO EARLY TO DETERMINE
SNOW POTENTIAL FROM THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-132200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
350 PM CST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

DENSE FOG COULD BE A HAZARD TO MARINERS LATE TONIGHT AS MILD AND
MOIST AIR MOVES OVER THE COOLER LAKE WATERS. THERE IS ALSO A
CHANCE OF THUNDERSTORMS LATE TONIGHT SOUTH OF KEWAUNEE. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

DENSE FOG COULD POSE A HAZARD TO MARINERS SUNDAY AND SUNDAY NIGHT.
THERE IS ALSO A CHANCE OF THUNDERSTORMS THROUGH MIDDAY SUNDAY
SOUTH OF KEWAUNEE. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.

MG/JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain. Local standard time, as filed.

Heavy Rain, Portage

When
December 13, 3:30 AM CST to December 14, 10:00 AM CST
Where
Portage County, Plover
Reported by
COOP Observer
Coordinates
44.450, -89.530

Several rounds of heavy rain moved across Portage County. More than three inches of rain fell near Plover (3.18 inches), and at Stevens Point (3.01 inches).

Heavy Rain, Waupaca

When
December 13, 4:00 AM CST to December 14, 10:00 AM CST
Where
Waupaca County, Scandinavia
Reported by
Trained Spotter
Coordinates
44.470, -89.130

Several periods of heavy rain fell across Waupaca County. More than three inches of rain fell at Scandinavia (3.76 inches), where there was standing water in fields, and near Iola (3.75 inches). There was flooding in Olen Park, near Clintonville, and water covered some roads.

Heavy Rain, Winnebago

When
December 13, 4:00 AM CST to December 14, 9:15 AM CST
Where
Winnebago County, 1.87 mi ENE of Menasha
Reported by
Trained Spotter
Coordinates
44.212, -88.416

Several rounds of heavy rain across Winnebago County resulted in water covering the road near the intersection of Highway 114 and South Oneida Street in Menasha and flooding of fields between Neenah and Oshkosh.

Heavy Rain, Calumet

When
December 13, 4:30 AM CST to December 14, 9:15 AM CST
Where
Calumet County, 0.9 mi WNW of High Cliff
Reported by
Trained Spotter
Coordinates
44.176, -88.296

More than two inches of rain in northwest Calumet County caused flooding of backyards, and street flooding east of the intersection of Highway 114 and Oneida Street.

Heavy Rain, Manitowoc

When
December 13, 4:30 AM CST to December 14, 9:15 AM CST
Where
Manitowoc County, 0.69 mi S of Kiel
Reported by
Social Media
Coordinates
43.910, -88.030

Several rounds of heavy rain that moved across Manitowoc County produced 3.00 inches of rainfall in Kiel.

Heavy Rain, Marathon

When
December 13, 4:30 AM CST to December 14, 10:30 AM CST
Where
Marathon County, Wausau
Reported by
Broadcast Media
Coordinates
44.970, -89.630

Several rounds of heavy rain in Marathon County brought more than 2.5 inches of rain to the Wausau area. Runoff from the heavy rain caused roadside ditches to fill with water.

Heavy Rain, Kewaunee

When
December 13, 5:00 AM CST to December 14, 7:15 AM CST
Where
Kewaunee County, Dyckesville
Reported by
Social Media
Coordinates
44.650, -87.750

An estimated three inches of rain in Dyckesville caused creeks to overflow, resulting minor flooding of low-lying areas.

Heavy Rain, Brown

When
December 13, 5:00 AM CST to December 14, 9:45 AM CST
Where
Brown County, 2.78 mi WNW of Ashwaubenon
Property damage
$25,000
Reported by
ASOS
Coordinates
44.486, -88.132

Two to four inches of rain fell across the Green Bay area. Approximately 20 homes in the village of Allouez had some water in basements. Several streets were closed around Green Bay for short periods.

Heavy Rain, Outagamie

When
December 13, 5:00 AM CST to December 14, 10:00 AM CST
Where
Outagamie County, 0.69 mi S of Appleton
Reported by
Public
Coordinates
44.260, -88.400

Several rounds of heavy rainfall across Outagamie County produced 3.74 inches of rain in Appleton. Runoff from the rainfall resulting in water collecting in low-lying areas.

Heavy Rain, Oconto

When
December 13, 5:15 AM CST to December 14, 10:45 AM CST
Where
Oconto County, Lena
Reported by
Social Media
Coordinates
44.950, -88.050

Several rounds of heavy rain that moved across Oconto County caused flooding of fields and ditches near Lena, where an estimated three inches of rain fell. Runoff from the rainfall caused the Little Suamico River to overflow its banks south of Sobieski.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608339, 608316, 608342, 608311, 608317, 612834, 608313, 608315, 608318, 612833.